Path-Connectedness In Global Bifurcation Theory

Research output: Contribution to journalArticlepeer-review

1 Citation (SciVal)


A celebrated result in bifurcation theory is that, when the operators involved are compact, global connected sets of non-trivial solutions bifurcate from trivial solutions at non-zero eigenvalues of odd algebraic multiplicity of the linearized problem. This paper presents a simple example in which the hypotheses of the global bifurcation theorem are satisfied, yet all the path-connected components of the connected sets that bifurcate are singletons. Another example shows that even when the operators are everywhere infinitely differentiable and classical bifurcation occurs locally at a simple eigenvalue, the global continua may not be path-connected away from the bifurcation point. A third example shows that the non-trivial solutions which bifurcate at non-zero eigenvalues, irrespective of multiplicity when the problem has gradient structure, may not be connected and may not contain any paths except singletons.

Original languageEnglish
Pages (from-to)4199-4213
Number of pages15
JournalElectronic Research Archive
Issue number6
Early online date31 Oct 2021
Publication statusPublished - 31 Dec 2021


  • Global bifurcation
  • hereditarily indecomposable continua
  • path-connectedness
  • point-set topology
  • topological degree
  • variational methods

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Path-Connectedness In Global Bifurcation Theory'. Together they form a unique fingerprint.

Cite this